Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 281, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 10, 1998, 10:14 AM CDT for DeKalb County, Putnam County, Smith County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 10:14 AM CDT (15:14 UTC)
- Expired
- Jun 10, 1998, 11:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties DeKalb County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 73 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 10:45 AM CDT | Thunderstorm Wind 50 | Ditty, TN | A tree was blown down. |
| Jun 10, 10:45 AM CDT | Thunderstorm Wind 50 | Northwest Portion, TN | Trees were blown down along Martin's Creek Rd. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3323 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
586 WUUS1 KBNA 101515 RRA SVRBNA TNC041-141-159-185-101600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1014 AM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN MIDDLE TENNESSEE PUTNAM COUNTY IN MIDDLE TENNESSEE SMITH COUNTY IN MIDDLE TENNESSEE WHITE COUNTY IN MIDDLE TENNESSEE * UNTIL 1100 AM CDT * AT 1012 AM ...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS... MOVING SLOWLY THROUGH THE WARNED COUNTIES FROM CARTHAGE TO COOKEVILLE TO SMITHVILLE TO SPARTA. * THE SEVERE THUNDERSTORMS WILL MOVE SLOWLY THROUGH THE AREA. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:42 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 10, 8:42 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 842 AM CDT WED JUN 10 1998 TS CURNTLY ENTERING NRN MID TN FM KY. 12Z BNA SOUNDING RATHER POTENT W/ CAPE 3822 AND K INDEX 45. RECOMMEND GOING W/ AT LEAST 60 POP FOR ZNS N OF INTERSTATE 40 FOR PD 1. WL ISSUE SPS FOR THIS AREA TO HIGHLIGHT POTENTIAL FOR SVR WX AND FLASH FLOODING. NO OTHER CHANGES RECOMMENDED FOR MID TN. 08
In the hours before
Special weather statement, Jun 10, 8:44 AM CDT, 1 hour 30 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-102135- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 844 AM CDT WED JUN 10 1998 ...SEVERE WEATHER POSSIBLE TODAY ACROSS MIDDLE TENNESSEE... THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE IN NASHVILLE TENNESSEE. THUNDERSTORMS WILL BE SCATTERED TODAY ACROSS THE AREA AND WITH THE ATMOSPHERE VERY MOIST AND UNSTABLE...A FEW STORMS COULD RAPIDLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION TO THE THREAT OF SEVERE WEATHER...FLASH FLOODING IS ALSO LIKELY. RESIDENTS ACROSS THE MID STATE SHOULD KEEP AN EYE ON THE SKY AND LISTEN TO NOAA WEATHER RADIO THROUGHOUT THE DAY OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. SKYWARN SPOTTERS AND LOCAL EMERGENCY MANAGEMENT PERSONNEL ARE ADVISED TO LISTEN FOR LATER STATEMENTS AND WARNINGS ON THIS DEVELOPING WEATHER SITUATION. BOYD
Special weather statement, Jun 10, 8:44 AM CDT, 1 hour 30 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-102135- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 844 AM CDT WED JUN 10 1998 ...SEVERE WEATHER POSSIBLE TODAY ACROSS MIDDLE TENNESSEE... THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE IN NASHVILLE TENNESSEE. THUNDERSTORMS WILL BE SCATTERED TODAY ACROSS THE AREA AND WITH THE ATMOSPHERE VERY MOIST AND UNSTABLE...A FEW STORMS COULD RAPIDLY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION TO THE THREAT OF SEVERE WEATHER...FLASH FLOODING IS ALSO LIKELY. RESIDENTS ACROSS THE MID STATE SHOULD KEEP AN EYE ON THE SKY AND LISTEN TO NOAA WEATHER RADIO THROUGHOUT THE DAY OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR FURTHER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. SKYWARN SPOTTERS AND LOCAL EMERGENCY MANAGEMENT PERSONNEL ARE ADVISED TO LISTEN FOR LATER STATEMENTS AND WARNINGS ON THIS DEVELOPING WEATHER SITUATION. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:40 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 20 min |
| Jun 9, 7:47 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 48 min |
| Jun 9, 9:35 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 30 min |
| Jun 10, 8:49 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 46 min |
| Jun 10, 9:12 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 33 min |
| Jun 10, 9:24 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 46 min |
| Jun 10, 9:55 AM CDT | Flash Flood Warning | OHX | Montgomery, Stewart | 2 hr |
| Jun 10, 9:55 AM CDT | Flash Flood Warning | OHX | Robertson, Sumner | 2 hr |
| Jun 10, 10:14 AM CDT | Severe Thunderstorm Warning | OHX | White | 46 min |
| Jun 10, 10:32 AM CDT | Flash Flood Warning | OHX | DeKalb, Putnam, White | 3 hr |
| Jun 10, 10:32 AM CDT | Flash Flood Warning | OHX | Macon, Smith, Trousdale, Wilson | 3 hr |
| Jun 10, 10:32 AM CDT | Flash Flood Warning | OHX | Cheatham, Davidson | 3 hr |
| Jun 10, 10:32 AM CDT | Flash Flood Warning | OHX | Jackson | 3 hr |
| Jun 10, 10:39 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 46 min |
| Jun 10, 10:41 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 34 min |
| Jun 10, 10:59 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 36 min |
| Jun 10, 11:11 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 49 min |
| Jun 10, 11:19 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 51 min |
| Jun 10, 12:04 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee | 31 min |
| Jun 10, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 48 min |
| Jun 10, 12:42 PM CDT | Flash Flood Warning | OHX | Bledsoe, Sequatchie, Van Buren, Warren | 2 hr |
| Jun 10, 12:42 PM CDT | Flash Flood Warning | OHX | Coffee, Grundy | 2 hr |
| Jun 10, 12:48 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 52 min |
| Jun 10, 1:08 PM CDT | Severe Thunderstorm Warning | OHX | Franklin, Marion, Sequatchie | 62 min |
| Jun 10, 2:06 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 34 min |
| Jun 10, 2:26 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 44 min |
| Jun 10, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 65 min |
| Jun 10, 3:23 PM CDT | Tornado Warning | OHX | Marshall | 32 min |
| Jun 10, 3:32 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 48 min |
| Jun 10, 3:49 PM CDT | Tornado Warning | OHX | Bedford, Lincoln, Moore | 51 min |
| Jun 10, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Lewis | 48 min |
| Jun 10, 4:21 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 49 min |
| Jun 10, 4:53 PM CDT | Tornado Warning | OHX | Giles, Marshall | 47 min |
| Jun 10, 5:22 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 48 min |
| Jun 10, 6:45 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.